Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2018 (2018), Article ID 1413724, 4 pages
https://doi.org/10.1155/2018/1413724
Case Report

A Woman with Black Beads in Her Stomach: Severe Gastric Ulceration Caused by Yttrium-90 Radioembolization

1The Warren Alpert Medical School of Brown University, Providence, RI, USA
2Jefferson University Hospitals, Philadelphia, PA, USA
3Division of Medical Education, The Warren Alpert Medical School of Brown University, Providence, RI, USA

Correspondence should be addressed to Indu S. Voruganti; ude.nworb@itnagurov_udni

Received 18 October 2017; Revised 12 February 2018; Accepted 1 March 2018; Published 15 April 2018

Academic Editor: Isidro Machado

Copyright © 2018 Indu S. Voruganti et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Radioembolization (RE) is a selective internal radiation therapy (SIRT) delivering targeted, high-dose, intra-arterial radiation directly to the vascular supply of liver tumors. Complications can occur due to aberrant deposition or migration of radiation microspheres into nontarget locations, including normal hepatic parenchyma, lungs, pancreas, and upper gastrointestinal (UGI) tract. We report a case of gastric ulcers due to yttrium-90 (90Y) seed migration to the stomach to alert clinicians to this rare cause of gastric injury. A 57-year-old woman with stage IV breast cancer with liver and lung metastases presented to the hospital with 2 months of worsening nausea and vomiting. Two months prior, she had received SIRT with 90Y microspheres without complications. Upper GI endoscopy showed diffuse gastritis and extensive antral ulceration. Biopsies revealed black, spherical foreign bodies, consistent with 90Y microspheres, documenting radiation injury. Radiation-induced UGI ulceration is caused by direct radiation injury from beta-radiation. Delay in diagnosis may be due to the nonspecificity of symptoms and temporal delay of symptom onset from SIRT, which was 2 months in our patient. Also, complaints may be attributed erroneously to adjuvant chemotherapy or widespread metastatic disease. Clinicians must consider radiation-associated toxicity in any SIRT-treated patient developing abdominal symptoms.